Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 89, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2019, 9:23 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2019, 9:23 PM MST (04:23 UTC)
- Expired
- Aug 31, 2019, 10:00 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2907 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WUUS55 KTWC 010423
SVRTWC
AZC019-023-010500-
/O.NEW.KTWC.SV.W.0089.190901T0423Z-190901T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
923 PM MST Sat Aug 31 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
Northwestern Santa Cruz County in southeastern Arizona...
* Until 1000 PM MST.
* At 922 PM MST, a severe thunderstorm was located 5 miles east of
Green Valley, moving west at 20 mph.
HAZARD...60 mph wind gusts, small hail and heavy rain. This storm
has a history of wind damage.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Green Valley and Arivaca Junction.
This includes Interstate 19 between mile markers 31 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3192 11090 3175 11088 3172 11118 3195 11119
TIME...MOT...LOC 0422Z 091DEG 17KT 3184 11098
HAIL...<.75IN
WIND...60MPH
$$
Meyer1 follow-up statement
715
WWUS55 KTWC 010500
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
1000 PM MST Sat Aug 31 2019
AZC019-023-010509-
/O.EXP.KTWC.SV.W.0089.000000T0000Z-190901T0500Z/
Pima-Santa Cruz-
1000 PM MST Sat Aug 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 1000 PM MST...
The storm which prompted the warning has moved west of Green Valley
and out of the area. Therefore, the warning will be allowed to
expire.
LAT...LON 3192 11090 3175 11088 3172 11118 3195 11119
TIME...MOT...LOC 0459Z 091DEG 17KT 3184 11116
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 31, 2:50 PM MST, 6 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 PM MST Sat Aug 31 2019 .SYNOPSIS...Today is the last day of meteorological summer. The favorable weather pattern for daily afternoon and evening thunderstorms will remain in place through at least the middle of next week. Daily variation with daytime temperatures over the next 7 days with readings remaining above normal. && .DISCUSSION...This is the last day of meteorological Summer 2019, one which has been rather hot and dismal on rainfall. Slow start to thunderstorm activity across most of southeast Arizona this afternoon. The exception is up across the White Mountains where a few storms have been frisky. 12z upper air plots placed 500 mb high over east central Arizona and the 300 mb high over AZ/CA border producing ENE flow over the area. Both features are slowly drifting north this afternoon. PWAT values range from 0.70" across the Whites mountains to 1.5" west/southwest of Tucson. At the surface dewpoints this afternoon are in the 50s to lower 60s. Water vapor imagery showed a weak upper level disturbance over El Paso moving slowly SSW. Differing views on evolution of storms this afternoon/evening with the 12z UofA WRFNAM much more active, especially from Tucson south and west than the 12z UofA WRFGFS and the 19z HRRR. Based on the motion of the upper level disturbance near El Paso, this feature will continue to move SSW enhancing thunderstorms across northern Chihuahua and Sonora. So isolated to scattered storms into the evening hours with best areal coverage being south and southwest of Tucson. Models hinting an increase in low-level moisture overnight west of Tucson thanks to outflows moving NW from northern Sonoran storms. This will likely lead to an increase in areal thunderstorm coverage from Tucson west and north on Sunday. Labor Day could be a down day depending on how worked over the atmosphere gets after Sundays activity. Upper high will remain in a favorable position for the remainder of next week for continued daily rounds of isolated to scattered showers and thunderstorms. High temperatures for the first full week of September will see daily variations but for the most part will remain a bit above normal. && AVIATION...Valid through 02/00Z. Isolated to scattered -TSRA/-SHRA developing aft 31/22Z and persisting thru 01/06Z. Brief MVFR based on CIGS/VSBY from heavier TS will be possible. Otherwise, expect FEW-SCT clouds at 8k-12k ft MSL (locally BKN) thru 01/06Z and then again aft 01/18Z, with BKN- OVC clouds AOA 20k ft MSL between 01/00Z and 01/09Z. SFC wind less than 12 kts thru the forecast period and either variable in direction or favoring an ELY/SELY direction. Gusty winds possible near -TSRA/-SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A favorable flow regime combined with adequate moisture will result in the daily cycle of mainly afternoon and evening isolated to scattered showers and thunderstorms this weekend and into at least the middle of next week. Expect gusty and erratic winds with the stronger thunderstorms. Otherwise, 20-foot winds will be terrain driven mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 31, 4:20 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST Sat Aug 31 2019
AZZ509>511-010015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
420 PM MST Sat Aug 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 515
PM MST...
At 419 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of San Carlos to 8 miles north of
Thatcher. Movement was southwest at 20 mph.
Winds in excess of 40 mph and blowing dust will be possible with
these storms, followed by brief heavy rain in some locations.
Locations impacted include...
Safford, Thatcher, Pima, Bylas, Fort Thomas, Calva, Mount Graham,
Frye Mesa Dam and San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3304 10955 3258 10986 3310 11044 3319 11044
3320 11040 3325 11044 3331 11044 3344 11026
3345 11018 3346 11017 3346 11005
TIME...MOT...LOC 2319Z 042DEG 18KT 3333 11019 3295 10973
MeyerSpecial weather statement, Aug 31, 4:26 PM MST, 4 hours 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 426 PM MST Sat Aug 31 2019 AZZ509>511-010030- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 426 PM MST Sat Aug 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN GREENLEE COUNTIES UNTIL 530 PM MST... At 424 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles west of Morenci to 10 miles northwest of Virden. Movement was southwest at 20 mph. Winds in excess of 45 mph and small hail will be possible with these storms, along with brief heavy rain. Locations impacted include... Safford, Clifton, Solomon, Roper Lake State Park, Safford Regional Airport, Duncan, York, Franklin, Swift Trail Junction and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3258 10985 3305 10954 3300 10905 3248 10906 TIME...MOT...LOC 2324Z 042DEG 16KT 3300 10950 3283 10907 Meyer
Special weather statement, Aug 31, 6:14 PM MST, 3 hours 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 614 PM MST Sat Aug 31 2019 AZZ504-507-514-010215- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 614 PM MST Sat Aug 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 715 PM MST... At 613 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Catalina to 14 miles east of Tanque Verde. Movement was southwest at 15 mph. Winds in excess of 45 mph will be possible with these storms along with heavy rain. Locations impacted include... Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas Adobes, Tanque Verde, Vail, Mount Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina State Park, Catalina Foothills, Saguaro National Park East, Rita Ranch, Picture Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3239 11126 3190 11057 3232 11046 3251 11083 TIME...MOT...LOC 0113Z 054DEG 15KT 3247 11090 3227 11049 Meyer
Special weather statement, Aug 31, 7:31 PM MST, 1 hour 52 minutes before
Special Weather Statement National Weather Service Tucson AZ 731 PM MST Sat Aug 31 2019 AZZ503-504-507-513-010315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 731 PM MST Sat Aug 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 815 PM MST... At 731 PM MST, Doppler radar was tracking a strong thunderstorm near East Sahuarita, or 7 miles southeast of Sahuarita, moving west at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, East Sahuarita, Corona De Tucson, Summit, Arivaca Junction and Madera Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3200 11073 3174 11075 3173 11115 3202 11114 TIME...MOT...LOC 0231Z 076DEG 19KT 3187 11088 GL
Special weather statement, Aug 31, 7:38 PM MST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Tucson AZ 738 PM MST Sat Aug 31 2019 AZZ507-513-010330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 738 PM MST Sat Aug 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 830 PM MST... At 736 PM MST, Doppler radar was tracking a strong thunderstorm over Huachuca City, or 8 miles north of Sierra Vista, moving southwest at 10 to 15 mph. In addition, there were strong storms near Interstate 10 just east of Benson. Winds in excess of 45 mph and small hail will be possible with these storms, along with brief heavy rain. Locations impacted include... Sierra Vista, Benson, Whetstone, Huachuca City, St. David, Tombstone, Elgin, Kartchner Caverns State Park, Fort Huachuca, Parker Canyon Lake, Charleston, Canelo, Fairbank and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3203 11026 3183 10996 3135 11038 3161 11065 TIME...MOT...LOC 0236Z 049DEG 9KT 3167 11033 Meyer
Local storm report, Aug 31, 8:17 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
817 PM MST SAT AUG 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG SAINT DAVID 31.90N 110.22W
08/31/2019 COCHISE AZ TRAINED SPOTTER
SPOTTER REPORTED A 73 FOOT TALL ANTENNA
SNAPPED IN 3 PLACES. ALSO HAD 0.7 INCHES OF
RAIN IN 15 MINUTES.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:40 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 50 min |
| Aug 31, 6:14 PM MST | Special Weather Statement | TWC | 61 min | |
| Aug 31, 7:31 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 31, 7:38 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 31, 7:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Aug 31, 7:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 31, 8:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 60 min |
| Sep 1, 11:07 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 9 hr |
| Sep 1, 1:30 PM MST | Special Weather Statement | TWC | Pinal | 45 min |
| Sep 1, 1:48 PM MST | Special Weather Statement | TWC | Pima | 57 min |
| Sep 1, 1:48 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Sep 1, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Sep 1, 2:32 PM MST | Special Weather Statement | TWC | Pima | 58 min |
| Sep 1, 2:40 PM MST | Special Weather Statement | TWC | Pima | 50 min |
| Sep 1, 3:03 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Sep 1, 3:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 1, 3:25 PM MST | Special Weather Statement | TWC | Greenlee | 35 min |
| Sep 1, 3:32 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Sep 1, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Sep 1, 3:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 1, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Sep 1, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 1, 4:24 PM MST | Special Weather Statement | TWC | 51 min | |
| Sep 1, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Sep 1, 4:44 PM MST | Areal Flood Advisory | TWC | Pinal | 91 min |
| Sep 1, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.